Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 13, NWS Paducah, KY

March 6, 2022Henderson County, Kentucky; Vanderburgh County, Indiana

NWS Paducah, KY issued this flash flood warning at Mar 6, 2022, 8:37 PM CST for Henderson County, Kentucky; Vanderburgh County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2022, 8:37 PM CST (02:37 UTC)
Expired
Mar 6, 2022, 9:28 PM CST
In force
51 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Vanderburgh County, IN, Henderson County, KY

The radar

The Evansville,IN radar (KVWX), 36 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2022-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2022-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

940 
WGUS53 KPAH 070237
FFWPAH
INC163-KYC101-070430-
/O.NEW.KPAH.FF.W.0013.220307T0237Z-220307T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
837 PM CST Sun Mar 6 2022

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Vanderburgh County in southwestern Indiana...
  North Central Henderson County in northwestern Kentucky...

* Until 1030 PM CST.

* At 837 PM CST, Doppler radar indicated an area of thunderstorms 
  producing very heavy rain moving into the Evansville and Henderson 
  metro areas. These storms will produce 1 to 2 inches of rain in 1 
  hour. This will cause flash flooding to develop, especially in 
  poorly-drained urban areas.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Evansville, Henderson, Newburgh, Melody Hill, Darmstadt and Kasson.

This includes the following highways...
	Audubon Parkway near Mile Marker 1.
	Interstate 69 in Indiana between Mile Markers 1 and 5...and
	between Mile Markers 8 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3805 8770 3809 8757 3804 8747 3803 8745
      3794 8745 3780 8753 3779 8765 3782 8770

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

DWS
1 follow-up statement
793 
WGUS73 KPAH 070328
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
928 PM CST Sun Mar 6 2022

INC163-KYC101-070338-
/O.CAN.KPAH.FF.W.0013.000000T0000Z-220307T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vanderburgh IN-Henderson KY-
928 PM CST Sun Mar 6 2022

...FLASH FLOOD WARNING IS CANCELLED FOR VANDERBURGH AND NORTH 
CENTRAL HENDERSON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 900 AM CST Monday for portions 
of southern Illinois, southwest Indiana, western Kentucky and 
southeast Missouri.

LAT...LON 3805 8770 3809 8757 3804 8747 3803 8745
      3794 8745 3780 8753 3779 8765 3782 8770

$$

DWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 6, 5:24 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 6, 5:24 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
524 PM CST Sun Mar 6 2022

.SHORT TERM...(Tonight through Tuesday night)
Issued at 249 PM CST Sun Mar 6 2022

Severe and hydro threats will continue tonight into Monday morning.
The latest model guidance depicts convection blossoming across the
CWA as the surface warm front begins to lift to the north along with
a robust LLJ. This will promote areas of training convection with a
risk of flash flooding. Latest CAM guidance are really hitting
southeast MO into southwest IL with the potential for 2-3" of rain
tonight, with a broader area of 1-2" along and north of the Ohio
River. Decided to issue a new Flood Watch through 15z Monday to
cover this risk. Across the current Flood Watch in west KY,
confidence is lower that additional widespread rains will occur
after the expiration time of 03z, so decided to let it continue as
is for now. It may be extended later this evening based on radar
and model trends.

The main concern for severe weather areawide will be late tonight
through Monday morning, roughly form 03z to 12z Monday. This will be
in the form of a strongly forced QLCS ahead of a surface cold front.
With a strong LLJ in place to assist in elongating hodographs and
ample 0 to 3 km CAPE, there is a concern for mesovortex development
within this line with a damaging wind and brief spin up tornado
risk. The current SPC enhanced and slight risks across our CWA
covers the risk well. The severe risk will wind down quickly after
12z Monday as the line of convection exits the area. It will turn
much colder with some partial clearing skies in the wake of the
cold front's passage.

.LONG TERM...(Wednesday through Sunday)
Issued at 249 PM CST Sun Mar 6 2022

General high pressure at the surface, under west-southwesterly flow
aloft, will keep us under rain-free conditions through most of the
week, as temps progressively moderate with time.

The only possible exception to this will be the result of shortwave
energy in the flow aloft just to our south Tue night. This impulse
will tend to draw moist air up over the dome of high pressure at the
surface as a weak inverted surface trof impinges on it. Some model
indications were that measurable pcpn, mostly rain, will occur in
the southern Pennyrile region of KY. Other models suggested just
lots of cloudiness and perhaps just an interval of sprinkles there
and a little farther west. The NBM consensus suggested that there
will be at least a slight chance of measurable pcpn roughly along
the OH River and the lower half of southeastern MO, possibly ending
with some snowflakes in the air near daybreak. This was kept in the
forecast, but downplayed slightly. No impacts are anticipated.

The medium range models showed a significant airmass change will
occur early Fri, as much colder Canadian air begins to flow into our
region from the northwest. Moisture return ahead of the arctic front
will not be robust, so despite large scale lifting, there should be
a delay of pcpn until later on Tue. Of course, there are slight
timing differences amongst the models in this time frame. For this
forecast, we will go with Fri afternoon as the time frame of the
highest PoP for mainly rain, though there will be a slight chance of
rain/snow earlier in the northwestern/western tier of counties.

Most model solutions depict a rapid end to the pcpn from west to
east Fri evening. The blast of arctic air will result in a
changeover to snowfall for a least a couple of hours over the
region, except perhaps for westernmost parts of southeastern MO,
before ending mostly by midnight. Less than an inch of snowfall is
forecast at this time for this fast-moving system. The deep freeze
should last at least through the weekend, with lows in the teens and
20s, and highs in the 30s to near 40 on Sat, possibly rebounding
some by the end of the day Sun.

&&

.AVIATION...
Issued at 524 PM CST Sun Mar 6 2022

For the WFO PAH 00z Monday TAF issuance, kept with the short term
concensus model guidance, which keeps nearly all of the KPAH TAF
sites in MVFR and briefly IFR (via TEMPO groups) through Monday
morning.

With periodic convective clusters expected this evening and a
broadscale convective line overnight, kept a greater number of
TEMPO groups moving ceilings and visibilities into IFR category.

The MSAS surface data is more suggestive a slightly further
southward variance from the current HRRR guidance, which favors
more lower ceilings through the period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Monday morning for ILZ075>078-080>094.

MO...Flood Watch through Monday morning for MOZ076-086-087-100-
     107>112-114.

IN...Flood Watch through Monday morning for INZ081-082-085>088.

KY...Flood Watch through Monday morning for KYZ004-005-007-010-014-
     015-018-019.

     Flood Watch until 9 PM CST this evening for KYZ001>003-006-008-
     009-011>013-016-017-020>022.

&&

SHORT TERM...DWS
LONG TERM...DB
AVIATION...Smith
Hazardous weather outlook, Mar 6, 3:29 PM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
329 PM CST Sun Mar 6 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-072130-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
329 PM CST Sun Mar 6 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect until 8 PM tonight for portions of
southeast Missouri.

A Flood Watch is in effect for portions of west Kentucky until 9
PM tonight and for the rest of the region until 9 AM Monday.

Severe thunderstorms will move through the region late tonight.
Damaging winds and a few brief tornadoes will be the main hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Flood Watch is in effect until 9 AM Monday for southeast
Missouri, southern Illinois, southwest Indiana, and northwest
Kentucky.

Snowfall is possible Friday and Friday night, accompanied by
significantly colder temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested across southeast Missouri.
Spotters are encouraged to relay reports of tornadoes, wind
damage, and hail to the National Weather Service in Paducah.

DWS/DB

In the hours before

Local storm report, Mar 6, 6:15 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
615 PM CST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             2 ENE CARRIER MILLS     37.70N 88.60W
03/06/2022  M0.75 INCH       SALINE             IL   TRAINED SPOTTER

&&

DWS
Local storm report, Mar 6, 6:19 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
619 PM CST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             1 SW HARRISBURG         37.73N 88.56W
03/06/2022  M0.88 INCH       SALINE             IL   LAW ENFORCEMENT

&&

DWS
Local storm report, Mar 6, 6:25 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
625 PM CST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     FLASH FLOOD      POPLAR BLUFF            36.76N 90.41W
03/06/2022                   BUTLER             MO   FIRE DEPT/RESCUE

            MODERATE TO HEAVY STREET FLOODING IN POPLAR
            BLUFF.

&&

DWS
Local storm report, Mar 6, 6:27 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
627 PM CST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     FLOOD            BLOOMFIELD              36.89N 89.93W
03/06/2022                   STODDARD           MO   EMERGENCY MNGR

            MINOR FLOODING OCCURRING IN LOW LYING AREAS.

&&

DWS
Local storm report, Mar 6, 6:46 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
646 PM CST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 N OWENSVILLE          38.32N 87.69W
03/06/2022  E0.88 INCH       GIBSON             IN   TRAINED SPOTTER

            PEA TO NICKLE SIZE HAIL FALLING AT TIME OF
            REPORT.

&&

K.SMITH
Local storm report, Mar 6, 8:35 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
835 PM CST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             PATOKA                  38.41N 87.59W
03/06/2022  E0.25 INCH       GIBSON             IN   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA.

&&

K.SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 8:05 PM CSTAreal Flood WarningPAHUnion3 hr
Mar 6, 8:45 PM CSTSevere Thunderstorm WarningPAHHenderson29 min
Mar 7, 1:50 AM CSTAreal Flood AdvisoryPAHHenderson, Union6 hr
Mar 7, 2:01 AM CSTSpecial Weather StatementPAHBallard, Carlisle, Fulton, Hickman, Livingston, McCracken44 min
Mar 7, 2:49 AM CSTSpecial Weather StatementPAHCrittenden, Fulton, Graves, Hickman, Livingston, Lyon and 3 more41 min
Mar 7, 3:33 AM CSTSpecial Weather StatementPAHCaldwell, Calloway, Graves, Hopkins, Lyon, Marshall42 min
Mar 7, 3:35 AM CSTTornado WarningPAHCalloway, Graves, Marshall14 min
Mar 7, 3:55 AM CSTSevere Thunderstorm WarningPAHCalloway, Marshall25 min
Mar 7, 4:17 AM CSTSpecial Weather StatementPAHChristian, Muhlenberg, Trigg43 min
Mar 7, 4:59 AM CSTSpecial Weather StatementPAHChristian, Muhlenberg, Todd61 min
Mar 6, 8:39 PM CSTSpecial Weather StatementPAHVanderburgh36 min

Nearby

Flash Flood Warnings in Kentucky, 2022Flash Flood Warnings in Indiana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.